Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 155, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 26, 2014, 6:08 PM CDT for O'Brien County, Sioux County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2014, 6:08 PM CDT (23:08 UTC)
- Expired
- Jun 26, 2014, 6:31 PM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties O'Brien County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 88 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1326 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
618
WUUS53 KFSD 262308
SVRFSD
IAC141-167-270000-
/O.NEW.KFSD.SV.W.0155.140626T2308Z-140627T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
608 PM CDT THU JUN 26 2014
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL O'BRIEN COUNTY IN NORTHWEST IOWA...
EAST CENTRAL SIOUX COUNTY IN NORTHWEST IOWA...
* UNTIL 700 PM CDT
* AT 606 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOSPERS...
AND MOVING SOUTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HOSPERS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4305 9577 4296 9598 4311 9605 4318 9592
TIME...MOT...LOC 2308Z 324DEG 8KT 4307 9594
HAIL...1.25IN
WIND...60MPH
$$
CHENARD1 follow-up statement
355 WWUS53 KFSD 262331 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 631 PM CDT THU JUN 26 2014 IAC141-167-262341- /O.CAN.KFSD.SV.W.0155.000000T0000Z-140627T0000Z/ SIOUX IA-O'BRIEN IA- 631 PM CDT THU JUN 26 2014 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL O'BRIEN AND EAST CENTRAL SIOUX COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4305 9577 4296 9598 4311 9605 4318 9592 TIME...MOT...LOC 2331Z 324DEG 8KT 4303 9590 $$ CHENARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:50 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jun 26, 2:50 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 250 PM CDT THU JUN 26 2014 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 250 PM CDT THU JUN 26 2014 MAIN CONCERNS IN THE SHORT TERM CONTINUE TO BE THE CHANCES FOR CONVECTION. CURRENTLY...POPCORN TYPE SHOWERS AND THUNDERSTORMS HAVE BECOME RATHER NUMEROUS IN EXTREME NORTHWEST IA AND MUCH OF SOUTHWEST MN...WITH THE ACTIVITY MOVING NORTH TO NORTHEAST. A WEAK SHORT WAVE AND VORTICITY BASED NEAR 500MB IS HELPING TO KICK OFF THIS PRECIPITATION IN OUR EASTERN ZONES. IN ADDITION...A LOT OF THIS CONVECTION IS LIKELY HEATING BASED AND WILL BEGIN TO RAPIDLY DISSIPATE IN THE EARLY EVENING HOURS. SO THAT LEAVES OUR AREA TONIGHT AND FRIDAY WITH NO DISCERNIBLE SHORT WAVE OR BOUNDARIES TO KEY ON. UPPER FLOW WILL BE OUT OF THE SOUTHWEST AND UNSTABLE...BUT THE MAIN WAVE IS STILL DIGGING INTO COLORADO ON FRIDAY AND WELL WEST OF OUR FORECAST AREA. WITHOUT A FOCUS...AND ONLY A HODGEPODGE OF THETAE ADVECTION...IT IS VERY DIFFICULT TO ASCERTAIN WHERE THE BEST CHANCES FOR THUNDERSTORMS WILL BE...SO KEPT CHANCES ONLY IN THE ISOLATED TO SCATTERED CATEGORY FOR THE FIRST TWO PERIODS. BECAUSE OF THIS...AGREE WITH THE LATEST SPC THINKING IN THAT THE BEST SEVERE POTENTIAL WILL REMAIN OUT OF OUR AREA TONIGHT...AND LIKELY HOLDING OFF UNTIL FRIDAY NIGHT FOR THE WESTERN HALF OF OUR ZONES. FURTHERMORE...WIDESPREAD MODERATE TO HEAVY RAIN ALSO LOOKS TO BE ABSENT TONIGHT AND FRIDAY...EXCEPT FOR SOME POCKETS OF HEAVY PRECIPITATION THIS AFTERNOON EAST OF I 29. OTHERWISE IT WILL BE WARM AND HUMID THROUGH FRIDAY...AND DID LITTLE TO ADJUST TEMPERATURES IN THIS FORECAST. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 250 PM CDT THU JUN 26 2014 STRONG UPPER SUPPORT FOR LARGE SCALE LIFT...DECENT LLJ...HIGH AND DEEP MOISTURE AVAILABILITY...AND DECENT INFLOW...SUGGEST NUMEROUS SHOWERS AND STORMS OVER THE AREA FRIDAY NIGHT...CONTINUING INTO SATURDAY MORNING MAINLY EAST. SOME SEVERE THREAT SEEMS REASONABLE WESTERN PART OF THE AREA FRIDAY EVENING. OTHERWISE...THE MAIN THREAT WILL BE HEAVY RAIN POSING A FLASH FLOOD THREAT...THOUGH NO WATCH IS BEING CONSIDERED THIS FAR AHEAD AS THERE WILL LIKELY BE A FOCUSED AREA BY THIS TIME FRIDAY. LOW TEMPERATURES SHOULD BE IN THE MID 60S FAR WEST TO 70 SOUTHEAST. DRYING WILL TAKE PLACE FROM THE WEST SATURDAY BEHIND THE NORTHEAST LIFTING SHORTWAVE. THERE IS CERTAINLY ENOUGH INSTABILITY FOR MORE STORM DEVELOPMENT IN THE EASTERN PART OF THE AREA WHILE ANYTHING TO THE WEST SHOULD BE SPOTTY. A SHIFT TO A MORE WESTERLY H8 FLOW WILL HELP BRING THE DRYING AND PUT THE DAMPER ON WIDESPREAD STORM DEVELOPMENT WITH STORMS DECREASING IN THE EAST SATURDAY EVENING. TEMPERATURES SATURDAY SHOULD REACH THE UPPER 70S TO LOWER 80S FOR HIGHS...WITH THE WARMER READINGS OVER THE LESS CLOUDY WESTERN PART OF OUR AREA. QUESTIONS OF DECENT SUNDAY WAVE DEAL MAINLY WITH TIMING. THIS WAVE IS STRONG ENOUGH TO BRING A QUICK RESURGENCE OF MOISTURE AND INSTABILITY INTO THE AREA AS THE FLOW AT LOW AND MID LEVELS BACKS. A RESURGENCE OF STORM DEVELOPMENT IS FORESEEN...BUT THERE IS A QUESTION ABOUT HOW MUCH OF THE AREA IT WILL AFFECT DUE TO THE FAST MOVING NATURE OF THE UPPER WAVE. THE GREATEST POTENTIAL IS IN THE EAST BUT COVERAGE MAY BE LIMITED EVEN THERE. SOME SEVERE POTENTIAL SEEMS LIKELY IF THE TIMING IS RIGHT. BEHIND THE SUNDAY WAVE...THE UPPER FLOW WILL TURN WEST NORTHWESTERLY FOR MONDAY THROUGH THURSDAY AND A GENERALLY DRY AND COOL TIME IS EXPECTED FOR THE START OF JULY. THE MAIN QUESTIONS ON ANY RAIN MARRING THIS DRY SPELL ARE WITH THE SUNDAY WAVE AND IT POSSIBLY SLOWING DOWN ON MODEL SOLUTIONS...AND 2 OR 3 WEAK WAVES IN THE WEST NORTHWESTERLY UPPER FLOW STARTING ABOUT TUESDAY. AT THIS TIME THE SUNDAY WAVE SEEMS FAST ENOUGH TO CLEAR OUT STORMS BY THE START OF MONDAY...AND THE TIMING OF THE WEAK WAVES DURING THE WEAK SEEMS TO UNCERTAIN TO MENTION CONVECTION GIVEN THE LIKELY UNFAVORABLE CONVECTIVE PARAMETERS AND RESULTING LOW COVERAGE OF ANY SHOWERS THAT DO DEVELOP. WILL MENTION A MINIMAL CHANCE FOR THURSDAY ALONG THE MISSOURI RIVER WHERE THE AVAILABLE MOISTURE AND INSTABILITY SHOULD BE GREATER THAN OVER THE REST OF THE AREA. HIGH TEMPERATURES SHOULD BE MOSTLY IN THE MID 70S TO LOWER 80S. HOWEVER...THE TURN TO WARMER AND EVENTUALLY HOT WEATHER RIGHT AFTER THE FORECAST PERIOD FOR THE HOLIDAY WEEKEND STILL SEEMS LIKELY AS NOTED YESTERDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1239 PM CDT THU JUN 26 2014 AFTERNOON CUMULUS WILL LIKELY BECOME MORE ABUNDANT AS THE CONVECTIVE TEMPERATURES IS REACHED ACROSS THE FORECAST AREA. ALTHOUGH NOT INCLUDED IN THE TAF SITES YET...SOME OF THIS CU COULD BE UPPER END MVFR...AND WILL MONITOR THIS POSSIBILITY CLOSELY FOR THE KHON...KFSD AND KSUX TAF SITES. MORE MVFR STRATUS IS POSSIBLE FRIDAY MORNING MOVING NORTHWARD BETWEEN THE JAMES RIVER AND I 29 CORRIDOR. THIS COULD GRAZE THE KFSD TAF SITE AND WAS INCLUDED BY 14Z FRIDAY. AT THIS TIME...IT IS ANTICIPATED THAT THE MVFR STRATUS WILL STAY EAST OF KHON...AND WEST OF KSUX. OTHERWISE RAINFALL CHANCES LOOK FAIRLY SKITTISH ACROSS THE AREA THROUGH FRIDAY MORNING. THE BEST CHANCE TO SEE SOME SHOWERS OR ISOLATED THUNDERSTORMS SHOULD BE CONFINED TO EAST CENTRAL SD FRIDAY MORNING. FOR NOW...INCLUDED THAT POSSIBILITY BUT LEFT KFSD AND KSUX DRY UNTIL MORE ORGANIZED CHANCES ARRIVE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...MJ LONG TERM... AVIATION...MJ
Hazardous weather outlook, Jun 26, 2:59 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 259 PM CDT THU JUN 26 2014 NEZ013-SDZ038>040-050-052>071-272000- DIXON-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER- LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA- CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON- CLAY-UNION- 259 PM CDT THU JUN 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS CANNOT BE RULED OUT THROUGH TONIGHT. BUT SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL CONTINUE FRIDAY AND ESPECIALLY FRIDAY NIGHT...DECREASING IN COVERAGE SATURDAY AND SUNDAY. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FRIDAY NIGHT...COUPLED WITH AREAS OF HEAVY RAINFALL. RAINFALL RATES FRIDAY NIGHT COULD EASILY APPROACH AN INCH OR TWO PER HOUR POSSIBLY CAUSING SOME FLASH FLOODING CONCERNS IN POOR DRAINAGE AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ014-272000- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DAKOTA- 259 PM CDT THU JUN 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE FOUND EAST OF INTERSTATE 29 LATE THIS AFTERNOON AND INTO EARLY THURSDAY EVENING. A FEW OF THESE STORMS MAY BE MARGINALLY SEVERE...WITH THE MAIN THREAT DIME TO QUARTER SIZED HAIL. IN ADDITION...BRIEF HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS MAY BE AROUND FRIDAY NIGHT. THEN A SLIGHT RISK OF SEVERE WEATHER EXISTS FOR SATURDAY. WITH THE SEVERE RISK...AREAS OF HEAVY RAIN ARE QUITE POSSIBLE EAST OF INTERSTATE 29 SATURDAY AFTERNOON AND EVENING. FLASH FLOODING IN POOR DRAINAGE AREAS IS POSSIBLE. THE NEXT EVENT WILL BE SUNDAY EVENING WHEN THERE IS A SLIGHT RISK OF SEVERE WEATHER. HOWEVER INDICATIONS HAVE NOT BEEN AS CONSISTENT WITH THIS FEATURE...THEREFORE EXACT LOCATION OF THE SEVERE WEATHER IS HARD TO ASCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED THIS AFTERNOON THROUGH TONIGHT.
In the hours before
Local storm report, Jun 26, 4:00 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CDT THU JUN 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 3 NW HOSPERS 43.10N 95.95W
06/26/2014 E0.75 INCH SIOUX IA PUBLIC
&&
ADAMSLocal storm report, Jun 26, 4:22 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
422 PM CDT THU JUN 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL BOYDEN 43.19N 96.00W
06/26/2014 E1.00 INCH SIOUX IA TRAINED SPOTTER
&&
ADAMSLocal storm report, Jun 26, 5:40 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
540 PM CDT THU JUN 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND GST 3 S BOYDEN 43.15N 96.00W
06/26/2014 E60 MPH SIOUX IA TRAINED SPOTTER
&&
ADAMSLocal storm report, Jun 26, 5:56 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
556 PM CDT THU JUN 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FLASH FLOOD 2 E BOYDEN 43.19N 95.96W
06/26/2014 SIOUX IA TRAINED SPOTTER
WATER RUNNING OVER HIGHWAY 18 EAST OF BOYDEN.
&&
ADAMSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 3:46 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 33 min |
| Jun 26, 5:34 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Sioux | 41 min |
| Jun 26, 5:37 PM CDT | Flash Flood Warning | FSD | Lyon, O'Brien, Sioux | 3 hr |
| Jun 26, 5:41 PM CDT | Flash Flood Warning | FSD | Woodbury | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.